It is possible to overdose on certain vitamins, minerals, and herbal supplements. Taking too much of these substances can lead to serious complications, including coma, low blood pressure, liver failure, lung injury, and even death. Symptoms of an overdose may include vomiting, diarrhea (which may be bloody or dark), weakness, and rapid heartbeats. In some cases, the causative agents may not be identified in time and there may be no specific antidote treatment.
The treatment of patients with toxicities due to dietary supplements or herbal medicines is similar to the treatment of patients with other forms of toxicities. Iron overdoses can have long-term consequences on the intestines and liver, such as intestinal scarring and liver failure. Sodium bicarbonate can be used to treat effects on sodium channels (wide QRS complexes, shock), while class IB antiarrhythmics, such as lignocaine, can be used if baking soda does not work. It is essential to remember that individuals rarely provide information about the use of dietary supplements or herbal medicines to their doctors.
Therefore, when obtaining the medical records of patients suspected of suffering from toxicities related to these products, it is important to ask about their use. Doctors should also anticipate problems with toxicities if they find patients using dietary supplements or herbal medicines that have pronounced pharmacological effects or toxic components. When toxicities arise, patients may not know that dietary supplements or herbal products are causing the problems, so they continue to consume the products. This practice can alienate patients and their families, especially among ethnic groups where herbal traditions are significant. The increased sedative effects of modern drugs is another issue, particularly with popular herbs with sedative effects such as kava and valerian. In most cases, dietary supplements and herbal medicines are relatively harmless when used correctly.
However, it is essential for patients to be aware of the potential risks associated with taking these substances in large doses every day or a single large dose. Patients should also be aware of the potential for interactions between multiple dietary supplements or herbal medications and products that contain multiple components. It is essential for individuals to understand the potential risks associated with taking dietary supplements and herbal medicines in large doses or a single large dose. It is also important for them to be aware of the potential for interactions between multiple dietary supplements or herbal medications and products that contain multiple components. If any symptoms arise after taking these substances, it is important to seek medical attention immediately.